Alert archive / California / Freeze Watches in 2021

Freeze Watch 12, NWS Eureka, CA

December 8, 2021Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this freeze watch at Dec 8, 2021, 2:39 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 10, 2021, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 2:39 AM PST (10:39 UTC)
In effect from
Dec 10, 2021, 1:00 AM PST
Expired
Dec 9, 2021, 3:23 AM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS76 KEKA 081039
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
239 AM PST Wed Dec 8 2021

CAZ102-104>106-109-112-113-115-081845-
/O.NEW.KEKA.FZ.A.0012.211210T0900Z-211210T1700Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
239 AM PST Wed Dec 8 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

* WHAT...Sub-freezing temperatures in the low 30s and upper 20s 
  possible.

* WHERE...Sheltered inland valleys in the Del Norte Interior, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Mendocino Coast, Southwestern Mendocino 
  Interior, Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
4 follow-up statements
386 
WWUS76 KEKA 081830
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1030 AM PST Wed Dec 8 2021

CAZ102-104>106-109-112-113-115-090230-
/O.CON.KEKA.FZ.A.0012.211210T0900Z-211210T1700Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
1030 AM PST Wed Dec 8 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* WHAT...Sub-freezing temperatures in the low 30s and upper 20s 
  possible.

* WHERE...Sheltered inland valleys in the Del Norte Interior, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Mendocino Coast, Southwestern Mendocino 
  Interior, Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
939 
WWUS76 KEKA 082237
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
237 PM PST Wed Dec 8 2021

CAZ102-104>106-109-112-113-115-090645-
/O.CON.KEKA.FZ.A.0012.211210T0900Z-211210T1700Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
237 PM PST Wed Dec 8 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 27 possible.

* WHERE...Mendocino Coast, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior, Del Norte Interior, Northern 
  Humboldt Interior, Southwestern Humboldt, Southern Humboldt 
  Interior and Southern Lake Counties.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
400 
WWUS76 KEKA 090630
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1030 PM PST Wed Dec 8 2021

CAZ102-104>106-109-112-113-115-091430-
/O.CON.KEKA.FZ.A.0012.211210T0900Z-211210T1700Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
1030 PM PST Wed Dec 8 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 27 possible.

* WHERE...Mendocino Coast, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior, Del Norte Interior, Northern 
  Humboldt Interior, Southwestern Humboldt, Southern Humboldt 
  Interior and Southern Lake Counties.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
694 
WWUS76 KEKA 091123
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
323 AM PST Thu Dec 9 2021

CAZ102-091230-
/O.CAN.KEKA.FZ.A.0012.211210T0900Z-211210T1700Z/
Del Norte Interior-
323 AM PST Thu Dec 9 2021

...FREEZE WATCH IS CANCELLED...

More cloud cover than forecasted previously will result in milder
temperatures. Some patches of frost may be found in isolated
sheltered valleys in the Del Norte Interior if skies can clear
toward morning. 

$$

CAZ104>106-109-112-113-115-091930-
/O.UPG.KEKA.FZ.A.0012.211210T0900Z-211210T1700Z/
/O.NEW.KEKA.FZ.W.0024.211210T0900Z-211210T1700Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
323 AM PST Thu Dec 9 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST FRIDAY...

* WHAT...Sub-freezing temperatures in the low 30s and upper 20s 
  expected.

* WHERE...Inland valleys in Southwestern Humboldt, Northern 
  Humboldt Interior, Southern Humboldt Interior, Mendocino Coast, 
  Southwestern Mendocino Interior, Southeastern Mendocino Interior
  and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PST Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze watch went out at Dec 7, 2:45 PM PST, 11 hours 54 minutes earlier.

Area forecast discussion, Dec 7, 2:45 PM PST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
245 PM PST Tue Dec 7 2021

.SYNOPSIS...A couple of weakening cold fronts will bring periods
of spotty light rain tonight through Thursday. Some frosty
mornings will follow toward the end of the week. Periods of
steadier rain, gusty winds, and some mountain snow are expected
over the weekend into next week.

&&

.DISCUSSION...Shortwave ridging over the Pacific Northwest will
quickly give way to a broad upper-level trough tonight, with a
surface low pressure area passing across British Columbia. An
associated cold front will approach our region tonight, with
spotty light rain possibly reaching the Redwood Coast this
evening, if not overnight. Widely scattered showers may tend to
shift to the northern interior on Wednesday, but would not rule
them out near the coast as another shortwave and secondary cold
front passes by. Ridging will begin building in from the Pacific
on Thursday, but some lingering low-level moisture with impulses
dropping down the backside of the trough may still trigger spotty
showers near the North Coast into Thursday evening. From tonight
through Thursday, expect rainfall of only a tenth of an inch or so
in Del Norte and western Humboldt Counties, with portions of our
southern and eastern zones likely staying dry. The greater impact
of this system will be to bring colder temperatures, and as skies
clear Friday morning, areas of frost will be a concern for our
zones where the growing season continues.

High pressure will allow for widespread dry weather and some
sunshine from Friday through Saturday morning, before a more
substantial cold front heads our way. This front will catch a
better surge of Pacific moisture, and dynamic forcing will extend
much farther south as a strong but weakening surface low drifts
down the British Columbia coast over the weekend. A typical bout
of strong southerly winds should be expected near and north of
Cape Mendocino, with the best chance at impactful winds in Del
Norte County. Confidence is low on details, but at this point only
expect a Wind Advisory at worst for the usual wind prone areas. As
the main upper-trough approaches on Monday, it may spark
cyclogenesis off the coast of southern British Columbia, sending
another cold front our way, with another shot of substantial
precipitation. From late Saturday through Monday night, rainfall
amounts of 4 to 6 inches appear possible around Del Norte and
some mountainous portions of Humboldt. 1.5 to 3 inches can be
anticipated elsewhere. That is an early guess though, and expect
some adjustments in those amounts. While there may be a few
periods of moderate to briefly heavy rain, do not expect the rain
to be too impactful otherwise, and overall beneficial. Mountain
snow will be a concern, particularly around Trinity County with
the 2nd system. At this point though, it looks like snow levels
will stay above 3000 feet for the bulk of the precipitation, and
thus above most of our highway passes.

&&

.AVIATION...Plenty of low level moisture continued over the
region today following an overnight "modest" weather system. As a
result 1/3-1/2 inches of precipitation averaged at coastal
terminals and lesser amounts over interior valleys. IFR/LIFR
reports were quite widespread...including UKI's airport. Another
shortwave trough is expected to moves across the North Coast
tonight into Wednesday; light rain/drizzle will impact the coastal
terminals, as well as low Cigs and Vis. Also, low Cigs and Vis
will most likely impact UKI again late tonight as well. /TA

&&

.MARINE...Breezy northerlies have developed across the waters this
afternoon as yesterday's system exits to the south. Northerlies will
continue to increase slowly area-wide for the next 24 hours, with
advisory-level gusts likely developing across all waters by this
time tomorrow.

Several swell trains will traverse the area through the period. A
small, mid-period W swell has filled in this morning, accompanied by
a long period NW swell. The NW swell will build later in the week
and couple with building short period seas to ramp up total sea
height to at least 13 feet by Thursday night and Friday. Winds and
seas weaken Friday afternoon and overnight as a front approaches,
with possibly gale force southerlies developing Saturday. A large NW
swell is forecast to fill in behind the front this weekend, with
current guidance showing a peak Sunday around 16 ft.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 3 PM Wednesday to 3 PM PST Friday
     for PZZ450-455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 7, 3:09 AM PST, 23 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
309 AM PST Tue Dec 7 2021

CAZ101>106-108>115-081115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
309 AM PST Tue Dec 7 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-081115-
Northern Trinity-
309 AM PST Tue Dec 7 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of heavy mountain snow are likely near or above 3500 feet
Saturday night through Monday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Freeze Watches in California, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.